Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 53, NWS Charleston, SC

May 3, 1998Liberty County, Long County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 3, 1998, 10:55 PM EDT for Liberty County, Long County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1998, 10:55 PM EDT (02:55 UTC)
Expired
May 3, 1998, 11:25 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Liberty County, GA, Long County, GA

The radar

The Charleston,SC radar (KCLX), 111 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 7:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 2.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2605 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 040255 RRA
SVRCHS
GAC179-183-040325-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1055 PM EDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LIBERTY COUNTY IN SOUTHEASTERN GEORGIA
  NORTHERN LONG COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 1125 PM EDT

* AT 1050 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GLENVILLE AND MIDWAY... MOVING NORTHEAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DONALD BY 1105 PM
  IT WILL MOVE ACROSS HIGHWAYS 144 AND 196 FROM 1100 TO 1115 PM
  AND ACROSS FORT STEWART AND HIGHWAY 119

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:42 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 3, 8:42 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
842 PM EDT SUN MAY 3 1998

SATIMG/WSR-88D INDICATE AN AREA OF TSTMS OVR MUCH OF
THE SOUTHERN HALF OF GA ATTM. THE AREA CONTINUES TO
MOVE EASTWARD.

ATL...WITH THE AREA OF PRECIP AS LARGE AS IT IS...HOW
ABOUT A 50% POP FOR SE GA?

CAE...TEMPS ALREADY IN THW LWE 60S (62 CHS/61 OGB)
AROUND 60 MIGHT BE BETTER...SINCE THERE WL BE SOME
BREAKS IN THE CLOUDS AS SHOWN BY SATIMG.

CWF...DO. NOT EXPECT TO MAKE ANY MAJOR CHANGES ON CWF.

.CHS...NONE.

JH

In the hours before

Local storm report, May 3, 5:35 PM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
535 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    MARTIN                    SC   WIND DAMAGE
05/03/98   ALLENDALE                      TREES DOWNED ACROSS ROAD
                                          AND POWER LINES WITHIN 10
                                          MILE RADIUS - DISPATCH
                                          REPORT

ML/DG
Local storm report, May 3, 5:35 PM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
535 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    MARTIN                    SC   WIND DAMAGE
05/03/98   ALLENDALE                      TREES DOWNED ACROSS ROAD
                                          AND POWER LINES WITHIN 10
                                          MILE RADIUS - DISPATCH
                                          REPORT

ML/DG
Local storm report, May 3, 6:04 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
604 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    LINCOLNVILLE              SC   WIND DAMAGE
05/03/98   CHARLESTON                     TREES/TREE LIMBS DOWNED
                                          LINCOLNVILLE RD (TIME OF
                                          EVENT ESTIMATED)
                                          DISPATCH REPORT
Local storm report, May 3, 6:04 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
604 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    LINCOLNVILLE              SC   WIND DAMAGE
05/03/98   CHARLESTON                     TREES/TREE LIMBS DOWNED
                                          LINCOLNVILLE RD (TIME OF
                                          EVENT ESTIMATED)
                                          DISPATCH REPORT
Local storm report, May 3, 6:58 PM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
658 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    15 SE BEAUFORT            SC   .88 INCH HAIL
05/03/98   BEAUFORT                       FRIPP ISLAND SECURITY.
                                          NICKEL HAIL
Local storm report, May 3, 10:46 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1046 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    HAGAN                     GA   1 INCH HAIL
05/03/98   EVANS                          QUARTER SIZE HAIL. SPOTTER
                                          REPORT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:21 PM EDTSevere Thunderstorm WarningCHSTattnall49 min
May 3, 10:29 PM EDTSevere Thunderstorm WarningCHSEvans36 min
May 3, 10:43 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch47 min
May 3, 11:21 PM EDTSevere Thunderstorm WarningCHSChatham, Effingham34 min
May 4, 3:07 AM EDTSevere Thunderstorm WarningCHSBulloch, Candler48 min
May 4, 4:00 AM EDTSevere Thunderstorm WarningCHSEffingham50 min
May 4, 12:48 PM EDTSevere Thunderstorm WarningCHSScreven47 min
May 4, 1:03 PM EDTSevere Thunderstorm WarningCHSTattnall62 min
May 4, 1:52 PM EDTSevere Thunderstorm WarningCHSLiberty, Long63 min
May 4, 1:55 PM EDTSevere Thunderstorm WarningCHSTattnall35 min
May 4, 2:17 PM EDTSevere Thunderstorm WarningCHSBryan48 min
May 4, 2:34 PM EDTSevere Thunderstorm WarningCHSEffingham31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.